Acute Pancreatitis Possibly Associated with Combined Salicylate and Atorvastatin Therapy

George Miltiadous, Amalia Anthopoulou1, Moses Elisaf
  1. Department of Internal Medicine, Medical School
  2. University of Ioannina. Ioannina, Greece
  3. Radiology Department, University Hospital of Ioannina. Ioannina, Greece
Corresponding Author:
Moses Elisaf
Department of Internal Medicine
Medical School
University of Ioannina
GR 451 10, Ioannina
Greece
Phone +30-651-097.509
Fax +30-651-097.016
E-mail [email protected]
Received: October 9th, 2002 Accepted: October 16th, 2002

 

 
Visit for more related articles at JOP. Journal of the Pancreas

Keywords

Acute Disease; Anticholesteremic Agents; Case Report; Pancreatitis; Salicylates
Dear Sir,
Described herein is the case of a 60 year old patient who presented with acute onset pancreatitis which may be related to the combination of salicylate plus atorvastatin therapy.
Among the causes of pancreatitis, druginduced acute pancreatitis is rather rare and difficult to prove. However, a number of drugs have been implicated as possible causes, including azathioprine, tetracyclines, estrogen, sulfonamides and thiazides [1]. Two previously published studies have shown an association between salicylate or atorvastatin therapy with acute pancreatitis [2, 3].
A 60 year old male patient with a history of familial hypercholesterolaemia and ischaemic heart disease was admitted to our clinic because of epigastric abdominal pain. Serum and urine amylase were elevated in excess of ten times the normal upper limits and ultrasonography showed pancreatic edema without gallstones. Endoscopic retrograde cholangiopancreatography excluded occult biliary disease (small stones-microlithiasis) and congenital variation of the pancreatic duct system and the ampullary region. Possible common causes of acute pancreatitis, such as heavy alcohol intake, hypercalcemia, hypertriglyceridemia, neoplasia, viral infections, and abdominal trauma, were also excluded. The patient had been receiving acetylsalicylic acid (100 mg/day) and diltiazem (180 mg/day) for the previous ten years and atorvastatin (40 mg/day) for the last five years.
Two previously published studies have shown an association between salicylate or atorvastatin therapy with acute pancreatitis [2, 3]. In both studies, the time to onset was shortly after drug ingestion. Thus, despite the prolonged administration of these drugs in this patient, it is tempting to assume a possible association between the use of one or, more likely, their combination and the development of acute pancreatitis, since other common causes of acute pancreatitis were excluded.
We suggest that patients with ischaemic heart disease receiving the above drugs should have their serum amylase levels tested during routine blood tests and we invite concern on this possible association and reports of other new cases.

References

     

Select your language of interest to view the total content in your interested language

Viewing options

Post your comment

Share This Article

Flyer image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh